kontxesi

Extreme Weight Loss After Starting Meds?

33 posts in this topic

I started on Nuvigil a few weeks ago and it has majorly suppressed my appetite, which is strange for me because I love to eat. Sometimes, it will be 4 pm and I'll think "oh my, I haven't eaten ANYTHING today yet" and I usually go to the gym around 4:30 or 5:30, so I know I need to eat something, but I can't eat a big meal or I'll hurl during my workout. I now stash granola bars in my purse and force myself to eat one if I know I haven't eaten in a while. I start to feel a little hungry at night but still don't really want to eat. But, since my husband needs to eat too, I'll cook dinner and force something down. I can't seem to finish my whole serving anymore though, which was certainly never a problem before....I could eat and eat and eat (but even my favorite 'herbal remedy' that I partake in daily doesn't seem to be giving me the munchies anymore). 

 

For me though, I'm very fit (exercise daily at high intensity, run marathons & ultramarathons, ride century rides, etc..), but my love of food (especially ice cream and sweets) has kept me from losing all the weight I want to, so I find that this suppressed appetite is a nice side effect. I know that I need to find the right balance so that I can stay healthy though, because sustaining myself on granola bars is certainly not the best thing. I just don't feel that I really crave anything anymore...and nothing sounds good. I hate to say it...but I don't even pine for the ice cream the way I used to. I have also been struggling with dehydration recently, because when I'm not eating, I tend to not be drinking water also, and feeling dehydrated only makes my sleepiness and headaches worse. What a horrible cycle. 

 

It was especially sad that Thanksgiving was not exciting for me this year. I have always loved a holiday centered around food, but this year I felt like I had to force myself to eat the meal I usually love, and just felt so overfull and sleepy afterward that I wish I hadn't eaten it at all.

Share this post


Link to post
Share on other sites

YES!! This is the HUGE problem for my son!! When he started stimulants, his appetite went on vacation. Then he switched to Xyrem - and he always feels full, wakes up nauseated, is constipated very easily, etc. He takes Zofran every day to keep the nausea under control, but we haven't figured out what to do about the appetite. Later in the evening, when the previous Zyrem wears off, his appetite comes back with a vengence. It isn't that taking Zyrem sets off hunger - when he is out later than normal with friends (past the usual time for Xyrem) he gets SUPER hungry later in the evening, so it is the previous dose wearing off and allowing his appetite to come back. 

 

Despite all this, he would much rather deal with the GI issues than go back to the never-ending zombie-like existence that was his life before.

Share this post


Link to post
Share on other sites

Which drugs are most likely to cause weight loss and which are most likey to have a weight neutral effect?i certainley dont want to loose anymore weight

Share this post


Link to post
Share on other sites

Which drugs are most likely to cause weight loss and which are most likey to have a weight neutral effect?i certainley dont want to loose anymore weight

I think it's another one of those things that varies from person to person. Stimulants in general have a tendency to cause weight loss, though. I didn't notice much of an effect with provigil, but it seem like others have. Maybe I was just too angry and paranoid all the time on provigil to notice anything else! Discuss it with your doctor and maybe they'll start with low doses to see how you handle things. Just keep an eye on it.

Share this post


Link to post
Share on other sites

Thanks ima size 6 so i cant afford to loose anymore weight .Do u take anything to help u sleep at night?

Share this post


Link to post
Share on other sites

I've been on Adderall for 5-6 years now, so it's hard to remember if I lost any weight when I started it.  I KNOW I lost my appetite.  When I first started taking it, I was very busy with school - I'd eat when hungry, I wasn't on a super rigid eating schedule or anything.  I went to work out about 3 days after I started Adderall, and almost passed out after just a few minutes.  I started thinking back about the last time I'd eaten...and realized I hadn't had a full meal since I had started the drug.

 

Even years on, I still find that it suppresses my appetite to the point where I have a hard time eating (even when I know I need to).  On days I don't take it, I can definitely eat/snack even when I'm not hungry at all.

 

I started Xyrem just over 2 years ago.  In the first year and a half or so, I slowly started losing weight.  It was unexplained because I hadn't changed any of my eating or workout habits.  I started off around 108lbs, and almost without notice I got down to 95lbs, which was a little TOO thin - people definitely noticed and made comments about how thin I looked, and not in a good way because I was thin to start with.  I even went and had a physical to make sure there was nothing else wrong with me.  Since then, I've made changes to my diet so I am now back to a healthier looking 100-104lbs.  I too feel slightly nauseated in the morning, so instead of trying to eat food I drink a protein & vitamin shake.

 

So yeah, I have experienced weight loss, which I can only assume is from the meds.

Share this post


Link to post
Share on other sites

I realize this thread is old, but I'm to tired to search for a more recent one lol. 

Tl;dr: ramble ramble ramble, im having the same problems. Glad im not alone :) lol

I started back on my meds in March after having a baby and getting them approved through insurance. I currently take:

Nuvigil 250mg, Adderall XR 20mg, & Duloxetine 90mg (for anxiety/dep, rare cataplexy eps) along with a multivitamin & an extra vitamin D3. 

When I finally got diagnosed in June 2015, i weighed 170-180 lbs at 5'4.5" (i had been on 3 antidep before the duloxetine so i had gained a lot of weight from them). I remember dropping around 20 lbs when i started the 250mg of nuvigil. When i was pregnant i stopped all meds (i seriously have no idea how i survived lol) but was over 200 lbs due to preeclampsia. I pumped before starting meds back & was roughly 170.

Now, im already at pre-baby weight at 157. I have no appetite, and food normally doesnt sound appealing. I am so busy at work its hard to remember to eat, and its the same at home. When i do eat, its nothing but junk because my body is craving carbs & sugars to stay awake. Ive been trying to have some sort of protein at least once in the day & lots of water. 

Im still pretty tired, so i think I'll have to up the adderall or add something in the afternoons. I cant do any sort of drug holiday since I take care of my son when im off work. Im just kind of worried about even more appetite suppression even though my sleepiness is starting to affect my life again. 

I have some of the nestle good starts breakfast powder you mix with milk, but i think I'll switch to some sort of whey protein powder when i get through the other stuff. 

Share this post


Link to post
Share on other sites
On 5/22/2017 at 2:39 PM, ChocoboChick24 said:

I

I have some of the nestle good starts breakfast powder you mix with milk, but i think I'll switch to some sort of whey protein powder when i get through the other stuff. 

Probably a wise choice, instant breakfasts tend to be loaded with carbs, which give you energy in the short run, but your more likely to get the 2 PM hhhhnnnngggggg feeling in the afternoon.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now